How long does opioid withdrawal last?
From the RecoveryHome team. We write some questions from situations people often ask us about, and answer them with general information from public health sources. Been through this yourself? Your answer could help the next person who finds this page. How we write team posts
RH
RecoveryHome team Team
asked 2 days ago
People preparing to stop opioids often want to know what they're in for and how long it lasts.
RH
RecoveryHome team Team
answered 2 days ago · general information, not medical advice
It depends on the opioid.
- Short-acting opioids such as heroin and many pain pills: symptoms usually start 8 to 24 hours after the last dose, peak around days 1 to 3, and mostly ease within about a week.
- Long-acting opioids such as methadone: symptoms start later and can last two weeks or more.
- Fentanyl can be less predictable, partly because it can linger in the body.
Common symptoms: aches, sweating, chills, runny nose, yawning, stomach cramps, diarrhea, vomiting, anxiety, and trouble sleeping. Poor sleep, low mood, and cravings can continue for weeks.
Two important safety points:
- Withdrawal is rarely life-threatening on its own, but dehydration from vomiting and diarrhea can be serious. Get medical help if you can't keep fluids down.
- After even a short break, tolerance drops, so using the same amount as before can cause an overdose. Keep naloxone nearby and don't use alone.
Medication such as buprenorphine or methadone treats withdrawal and greatly lowers relapse and overdose risk. Find options at FindTreatment.gov.
Been through this? Add your answer.
Browsing is open to everyone — sign up free to answer.